• kathy kathy
    August 28, 2008
    dry eyes///sinus congestion
    kathy kathy
    August 28, 2008

    on Enbrel

    I understand enbrel can cause inflammation of the sinus area.

    Please give more information

    I get some relief with antihistamine and eye drops with antihistimine.

    my sinus and nasal area feel swollen and are always congested

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    August 29, 2008
    Lene  Andersen
    Health Guide
    August 29, 2008

    You're right - the biologics, such as Enbrel and Humira, have a tendency to cause sinus congestion and inflammation, which can often lead to sinus infections. To stay ahead of the problem and prevent taking antibiotics again and again, there are a number of little tricks you can use. When it's really bad, you can get a prescription nasal spray to reduce the swelling, but it tastes bad and it's probably not a good idea to permanently rely on a steroid spray too much (I'm not a doctor, so that claim is based on common sense). Drink lots and lots of water to dilute the gunk in your sinuses, eat as much garlic as you can handle (garlic has antibacterial properties) and I've found that if pure, 100% pineapple juice and is very helpful in terms of keeping things from getting bad (in addition to vitamin C, pineapple has an anti-inflammatory enzyme). When you feel things getting mucky and verging on an infection, increase the amount of water, garlic and pineapple juice. You can also use a saline nasal spray or a more low-tech method by soaking Q-tips in warm salt water and dripping it into your nostrils, like you do with babies who have a cold. It helps clear things up a little and the salt is also antibacterial.

     

    Paradoxically, while your sinuses are producing masses of gunk, the rest of you can get very dry - when I was on Enbrel, I used to feel as if I was so dry I had little clouds of dust hovering around me. I'm on Humira now and still pretty dry, so I use eyedrops four times a day (more in a couple of days following my shot) - just regular over-the-counter saline drops or artificial tears. Again, the more water I drink, the less dry I feel, so that's always a good idea.

     

    Hang in there. It is absolutely possible to live well with these side effects. You'll probably always be a bit congested, but it's possible to dial it down to a dull roar. As well, chances are that over time, your body will adjust and the problem will lessen a bit.

     


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.